West Virginia, 2025Blizzard in West Virginia, February 16 to 17, 2025
February 16 to 17, 2025 · NWS PBZ · 2 events in 1 county or zone
Surface low pressure transitioned from southwest Pennsylvania into upstate New York over the course of the day. Behind the associated cold front, strong cold advection and a tight pressure gradient resulted in blizzard conditions in the ridges of southwest Pennsylvania and northern West Virginia.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure transitioned from southwest Pennsylvania into upstate New York over the course of the day. . Behind the associated cold front, strong cold advection and a tight pressure gradient resulted in blizzard conditions in the ridges of southwest Pennsylvania and northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 16, 10:43 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 16, 10:43 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1043 AM EST Sun Feb 16 2025
.SYNOPSIS...
Rain will change to snow today as a strong surface low pulls a
cold front across the region. The ridges will see windy
conditions with snow. Snow will continue at times through Monday
before dry weather returns Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:
- Rain changing to snow from W-E today behind a cold front
- Wind Advisory for the PA ridges
- New Winter Weather Advisory for many areas due to expected
short-term impact of snow, wind, and potential road icing
- Winter Weather Advisory the Laurel Highlands and WV ridges
- Blizzard warning for eastern Tucker and Preston counties
-----------------------------------------------------------------
1040 AM update...
Upstream snow is overperforming a bit as far as
accumulation/impact to roads. This, in combination with
increasing wind gusts and potential for flash freeze later, led
to issuance of a Winter Weather Advisory for all areas not
already under a winter headline in collaboration with
neighboring offices. Cold front continues to progress through
region, having passed PIT/BTP/FKL. Snow changeover has not
reached our eastern Ohio counties yet but will begin over the
next hour or two.
Wind gusts have been manageable so far with FROPA...likely held
in check by fairly stout inversion noted on PBZ sounding. These
gusts will likely increase in the cold advection pattern behind
the front, as low-level lapse rates steepen and allow mixing.
745 AM update...
Rain rates have dropped off as upper divergence associated with
right entrance region of 250mb speed max lifts out of the
region, with a small dry slot evident ahead of the cold front.
The boundary is now crossing into eastern Ohio as surface low
continues its northward trek across southwest PA; wind shift
has already occurred at ZZV. Will leave Flood Watch intact for
now with runoff, but will consider cancellation prior to
expiration time for at least a portion. Snow changeover will
commence during the next couple of hours in Ohio.
Main changes were to decrease daily high temperatures mainly
north and west of Pittsburgh, as warming will be slower ahead of
frontal passage. Also increased wind gusts slightly in most
lowland areas with decent mixing expected with and post-FROPA.
Models depict best 3-hour MSLP rises across north-central WV
into the ridges this afternoon. This is generally in-line with
current wind headlines. However, will be monitoring trends for
possible expansion as the cold front crosses. Brief advisory-
level gusts are possible with the front, most likely to be
handled via SPS. No major changes to snow amounts for now.
Previous discussion...
Impressive surface low will move from southwest PA,
northeastward into upstate New York this morning. As the low
streaks northeastward it will drive a surface cold front through
the region, which should clear to the east by early afternoon.
Widespread rain will continue through much of the morning,
although rates will taper off as the low pulls further away.
Probabilities for > 0.25 inches this morning generally drop
below 50% south of I-80.
As colder air overspreads the region behind the front, rain will
change to snow beginning late this morning over the western
edge of the forecast area, with all of the region expected to
change over as the afternoon progresses. Most of the
accumulations post change over are expected over the higher
elevations where probabilities for > 3 inches range from
40-70%. Outside of the ridges, accumulations are expected to
remain generally less than one-half inch this afternoon.
In addition to the change over to snow, a tight surface
pressure gradient, combining with cold air advection which will
work to bring stronger winds aloft down to the surface, will
produce gusty winds Sunday afternoon. The strongest gusts will
be over the higher elevations where probs for gusts > 40mph
range from 50 to 100%. The focus of the strongest gusts will be
over eastern Tucker county where probs for gusts > 50 mph are
close to 70%.
The cold air advection will also allow for falling temperatures
across the area after FROPA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
KEY MESSAGES:
- Snow showers continue into Monday
- Winds will weaken Monday afternoon
- Much colder Monday
- Dry and cold Tuesday
------------------------------------------------------------------
Snow is expected to continue as the shortwave trough axis
tracks across the region tonight into Monday. Advisory criteria
snowfall of 4-6 inches remains likely across the Laurel
Highlands, and 5-9 inches across eastern Tucker and Preston
counties. With moisture in the dendritic layer, steep lapse
rates, and orographic lift. With warning criteria snow and wind
gusts of 60 mph or greater, Blizzard Warning remains for
eastern Tucker and Preston counties in WV, and a Winter Weather
Advisory for the PA Laurels. Elsewhere generally 1 to 3 inches
of snow is expected from the changeover on Sunday through
Monday with the higher amounts over the I-80 corridor due to
lake enhancement in NW flow.
The snow should gradually taper of on Monday as surface high
pressure begins to build in, and the wind backs to the W and SW.
The high should maintain the dry weather through Tuesday.
Much colder temperatures will move across the region Monday and
Tuesday. 850 mb temperatures are progged from -17 to -21 deg C.
This should result in overnight lows in the single digits to
the teens Monday night, with daytime high in the upper teens to
the 20s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
KEY MESSAGES:
- Cold weather continues through Saturday
- Snow chances increase Wednesday and Thursday
-------------------------------------------------------------------
Model ensembles indicate an upper low will persist across the
northern Plains through mid week, before tracking eastward
Wednesday and Thursday. Snow chances will increase Wednesday and
Thursday as this low approaches, and as a southern stream
surface low tracks across the southern CONUS. Uncertainty exists
in the northern extent of any snow from this low, though better
chances for snow are expected Thursday as the upper low crosses.
Generally dry weather returns Friday and Saturday as the low
begins to shift east, and surface high pressure builds in.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As low level moisture continues to remain saturated, the IFR and
below conditions will remain through the coming day. A cold
front will continue to approach from the west. Expect the light
to moderate rainfall to continue through the morning with
intermittent periods of moderate rainfall.
LLWS concerns are expected to continue for sites east and south
of PIT as a low- level jet noses into the eastern portions of
the region. LLWS begins to degrade between 13-15z as the cold
front transits the region and kicks off SFC gusts. Winds are
expected to be elevated with most terminals sporting westerly
winds with gusts between 25-30 knots.
As the cold front clears, CIGs are expected to lift by 18z
this afternoon. The cold front will also bring the return of
snow to area terminals, which is expected to linger through the
remainder of the 24hr TAF period. This is expected to keep
restrictions at all sites through tonight and the rest of the
TAF period. Most terminals will see MVFR conditions return by
00Z. However, there are several more locations that may dip down
to IFR.
Outlook...
Dry air begins to filter in Monday afternoon tapering snow and
beginning to scatter clouds. Some scattered lake-effect snow
showers may create intermittent MVFR conditions at FKL and DUJ
during the first half of the week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 7 PM EST this evening for PAZ020-021-029-031-
073>076.
Winter Weather Advisory until 7 PM EST this evening for PAZ007-
008-013-014-020.
Winter Weather Advisory until midnight EST tonight for PAZ009-
015-016-021-022-029-031-073-075-077-078.
Wind Advisory until 7 PM EST this evening for PAZ074-076-078.
Winter Weather Advisory until 3 PM EST Monday for PAZ074-076.
OH...Flood Watch until 7 PM EST this evening for OHZ039>041-048>050-
057>059-068-069.
Winter Weather Advisory until 7 PM EST this evening for
OHZ039>041-048>050-057>059-068-069.
WV...Flood Watch until 7 PM EST this evening for WVZ001>004-012-021-
509>514.
Winter Weather Advisory until 7 PM EST this evening for
WVZ001>003.
Winter Weather Advisory until midnight EST tonight for WVZ004-
012-021-509.
Winter Weather Advisory until 3 PM EST Monday for WVZ510-511-
513.
Blizzard Warning until 3 PM EST Monday for WVZ512-514.
&&
SYNOPSIS...WM/22
NEAR TERM...22/CL
SHORT TERM...WM/22
LONG TERM...WM
AVIATION...Hefferan/ShallenbergerHazardous weather outlook, Feb 16, 3:36 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
336 AM EST Sun Feb 16 2025
WVZ512-514-170845-
Eastern Preston-Eastern Tucker-
336 AM EST Sun Feb 16 2025
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BLIZZARD WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 PM EST
MONDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ510-511-513-170845-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
336 AM EST Sun Feb 16 2025
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
3 PM EST MONDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-170845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
336 AM EST Sun Feb 16 2025
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007>009-013>016-022-077-170845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
336 AM EST Sun Feb 16 2025
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ074-076-170845-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
336 AM EST Sun Feb 16 2025
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS
EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
3 PM EST MONDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ078-170845-
Higher Elevations of Indiana-
336 AM EST Sun Feb 16 2025
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 16, 12:23 PM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1223 PM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM Rain Wheeling 40.08N 80.70W
02/16/2025 M2.25 inch Ohio WV Trained Spotter
&&
Event Number PBZ2504646
ShallenbergerLocal storm report, Feb 16, 12:32 PM EST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1232 PM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM Flood 2 ESE Leasureville 40.73N 79.68W
02/16/2025 Armstrong PA Fire Dept/Rescue
Flooding was reported along North Scenic Drive and
South Scenic Drive along Buffalo Creek. Residents were
being evacuated along Buffalo Creek.
&&
Event Number PBZ2504647
ShallenbergerLocal storm report, Feb 16, 1:20 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
120 PM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM Non-Tstm Wnd Dmg 7 N Thomas 39.25N 79.49W
02/16/2025 Preston WV 911 Call Center
multiple trees down.
&&
FMLocal storm report, Feb 16, 1:25 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
125 PM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM Snow 1 N Salem 40.92N 80.86W
02/16/2025 M1.5 Inch Columbiana OH Public
&&
FMLocal storm report, Feb 16, 1:36 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
136 PM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM Non-Tstm Wnd Dmg 7 ESE Rowlesburg 39.33N 79.55W
02/16/2025 Preston WV Amateur Radio
multiple trees down.
&&
FMLocal storm report, Feb 16, 1:46 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
146 PM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Flood Frazeysburg 40.12N 82.12W
02/16/2025 Muskingum OH Emergency Mngr
Spencer Road at the intersection of Raiders Road is
closed due to water over the road.
&&
Event Number PBZ2504652
ShallenbergerBlizzard, Eastern Tucker
- When
- February 16, 2:00 PM EST to February 17, 7:00 AM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
A total of 6 to 8 inches of snow accumulation from 2 PM Sunday through 7 AM Monday was observed with wind gusts exceeding 35 MPH during the entire period.
Blizzard, Eastern Tucker
- When
- February 16, 2:00 PM EST to February 17, 7:00 AM EST
- Where
- Eastern Tucker forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
A total of 6 to 8 inches of snow accumulation from 2 PM Sunday through 7 AM Monday was observed with wind gusts exceeding 35 MPH during the entire period.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, February 16, 20251 death · $415,000 · EF1 · 145 events
- High Wind in Pennsylvania, February 16 to 17, 20251 death · 56 kt wind · 10 events
- Cold in Nebraska, February 16, 20251 death · 1 event
- Lake-Effect Snow and High Wind in New York, February 16 to 19, 20251 injured · $2.3 million · 56 kt wind · 5 events
- Avalanche and High Wind in Virginia, February 16, 2025$300,000 · 60 kt wind · 27 events
- Damaging Winds in North Carolina, February 16, 2025$156,000 · 53 kt wind · 25 events
- Damaging Wind in Maryland, February 16, 2025$250,000 · 76 kt wind · 1 event
- Blizzard and High Wind in Pennsylvania, February 16 to 17, 20251 injured · $59,000 · 56 kt wind · 17 events
- High Wind in North Carolina, February 16, 2025$108,000 · 60 kt wind · 9 events
- Lake-Effect Snow and High Wind in New York, February 16 to 18, 20252 injured · 50 kt wind · 30 events
- Damaging Winds and Strong Wind in North Carolina, February 16, 2025$60,000 · 50 kt wind · 6 events
- Extreme Cold in North Dakota, February 16 to 19, 202536 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241642, 1241643.